Friday, May 11, 2007

Case from Inuvik

From Alex Wong, PGY II Internal Medicine, UAB, Calgary:
I'm currently on a rotation up in the Northwest Territories and I just came back from a three-day travel clinic in Inuvik. We were asked to consult on a 40 yo woman who essentially has wide-spread rash. Was wondering whether you guys had any ideas.
Hx and O.E:
Sudden-onset maculopapular pruritic rash on the trunk (both front + back) and upper extremities including hands, no obvious triggers or contacts according to the GP. Tried steroid cream + Benadryl with no effect, used Prednisone and cleared almost immediately. Took the Prednisone away and immediately came back, so restarted the Prednisone a second time and tried to taper off slowly this time... again, when Prednisone was taken away, rash came back (although during taper apparently she didn't have any symptoms.
Biopsy:
They got a skin biopsy, and unfortunately don't remember the exact details of the biopsy (sorry), except that it raised the possibility of SLE.
Lab:
GP did ANA, which was positive. Subsequently did C3/C4 + dsDNA, which were negative.
Steroids being slow-tapered again, and she had no rash when I saw her yesterday afternoon. She works on/off as hotel housekeeper, but insists no new contacts / cleaning products.

Your thoughts would be greatly appreciated.


4 comments:

  1. I would be happy with a diagnosis of subacute lupus erythematosus but presume sun exposure to the back unlikely at this time of year up North! Check ENAs Ro and SSa

    ReplyDelete
  2. I agree that this has the appearance of papulosquamous subacute cutaneous LE considering the positive ANA and the fact that the biopsy as suggestive of LE (presumably an interface dermatitis). However, most cases of SCLE are not pruritic. While SCLE is typically photosensitive in many patients, some patients have a preponderance of lesions in sun-protected areas such as the trunk. I agree that Ro/La antibody should be checked for confirmation although a small percentage of otherwise typical SCLE patients have been documented to be negative for Ro and La antibody. C3, C4 and double-stranded DNA antibody would be expected typically to be negative in the majority of SCLE patients. I would question her carefully about the possibility of drug/chemical-induced SCLE. There are now a large number of drug classes and chemicals (pesticides) that have been implicated as triggers for SCLE in immunogenetically predisposed individuals. In addition to prescription drugs (especially thiazides, calcium channel blockers, ACE inhibitors, ACE receptor inhibitors, protein pump inhibitors, anti-fugals [Lamisil]), I would question her about vitamins, herbal supplements, laxatives, NSAIDs. Patients can be on the triggering drug for months or years before the appearance of SCLE lesions and it can take several months after discontinuation of the triggering drug for SCLE to resolve. The patient might also be examined for clinically silent features of Sjögren's syndrome which commonly overlaps with SCLE. If a drug-induced trigger cannot be identified and withdrawn, I would initiate hydroxychloroquine therapy after baseline ophthalmological examination.
    --Rick Sontheimer

    ReplyDelete
  3. William JamesMay 12, 2007

    I agree that SCLE is a good idea, also tumid LE or just a drug eruption (non-scle type) might also be possibilities. William James

    ReplyDelete

We welcome your comments. We endeavor to serve your patients and you. If you want us to respond, please add your name and email address. Some people have trouble uploading comments. In that case, please send comments directly to djelpern@gmail.com. Thank you.